Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 211, NWS Wichita, KS

June 4, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2002, 1:14 PM CDT for Sedgwick County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 1:14 PM CDT (18:14 UTC)
Expired
Jun 4, 2002, 2:15 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:25 PM CDTHail 1Goddard, KS
Jun 4, 1:32 PM CDTHail 1.75Goddard, KS
Jun 4, 1:43 PM CDTHail 0.75Maize, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 041814
SVRICT
KSC173-041915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
114 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 215 PM CDT.

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CHENEY...OR ABOUT 24 MILES
  WEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GARDEN PLAIN AROUND 120 PM CDT...
  NEAR GODDARD AROUND 130 PM CDT...
  NEAR COLWICH AROUND 140 PM CDT...
  NEAR MAIZE AROUND 145 PM CDT...
  NEAR VALLEY CENTER AROUND 155 PM CDT...
  NEAR PARK CITY AROUND 200 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 215 PM CDT.

LAT...LON 3768 9779 3751 9776 3776 9725 3791 9747

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:39 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 4, 10:39 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...PRELIM EXTNDED
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CDT TUE JUN 4 2002

EXTENDED: SAT-TUES
MRF/ECM OFFER DIFFERENT SOLUTIONS WITH NEXT SYSTEM WHICH WILL MAKE
THIS EXTNDED PKG DEPENDENT TIMING OF THIS SYSTEM. MRF IS MUCH FASTER
THAN ECM WHICH LEADS TO LOWER CONFIDENCE. THE SLOWER ECM SOLUTION
SEEMS MORE REASONABLE GIVEN THE AMPLIFIED MERID FLOW PATTERN. SAT
FCST LOOKS FINE ATTM AND NO CHANGES EXPECTED. SUNDAY WILL BE THE
TOUGH CALL FOR TEMPS/PRECIP LOCATIONS. GOING 30 POPS FOR SUNDAY
SEEMS REASONABLE GIVEN LACK OF MODEL AGREEMENT. TEMPS WILL ALL BE
DEPENDENT ON FROPA. WILL NOT MAKE MANY CHANGES TO DAY 6 WITH TROUGH
PASSING THRU. WILL WARM TEMPS UP A BIT MORE ON TUESDAY AS WARMER
850MB TEMPS MAKE THEIR WAY BACK INTO CWA AND HEIGHTS BEGIN TO RISE.

FCSTID =15/JAKUB

.ICT...
KS...FLOOD WATCH UNTIL 700 PM CDT TUESDAY FOR ZONES KSZ069>072...
KSZ083...KSZ092>096...KSZ098>100.

In the hours before

Local storm report, Jun 4, 11:20 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1120 AM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    6 W PRETTY PRAIRIE        KS   .75 INCH HAIL
06/04/02   RENO                           REPORTED BY THE PUBLIC

0940 AM    MARION                    KS   1.00 INCH HAIL
06/04/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0908 AM    PENALOSA                  KS   1.00 INCH HAIL
06/04/02   KINGMAN                        REPORTED BY TRAINED AGTAP
                                          SPOTTER

0903 AM    HESSTON                   KS   1.00 INCH HAIL
06/04/02   HARVEY                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0855 AM    2 W HESSTON               KS   .75 INCH HAIL
06/04/02   HARVEY                         REPORTED BY LAW
                                          ENFORCEMENT

0834 AM    1 E HUTCHINSON            KS   1.00 INCH HAIL
06/04/02   RENO                           REPORTED BY LAW
                                          ENFORCEMENT

0828 AM    4 S BUHLER                KS   1.50 INCH HAIL
06/04/02   RENO                           REPORTED BY TRAINED AGTAP
                                          SPOTTER

0825 AM    HUTCHINSON                KS   1.75 INCH HAIL
06/04/02   RENO                           REPORTED BY KWCH CHANNEL
                                          12 VIA PUBLIC.

0814 AM    HUTCHINSON                KS   1.00 INCH HAIL
06/04/02   RENO                           REPORTED BY OBSERVER AT
                                          THE AIRPORT.

0820 AM    1 E HUTCHINSON            KS   1.00 INCH HAIL
06/04/02   RENO                           REPORTED BY TRAINED
                                          SPOTTER

CH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:00 AM CDTSevere Thunderstorm WarningICTReno45 min
Jun 4, 8:48 AM CDTSevere Thunderstorm WarningICTHarvey42 min
Jun 4, 8:51 AM CDTSevere Thunderstorm WarningICTKingman54 min
Jun 4, 9:11 AM CDTSevere Thunderstorm WarningICTReno64 min
Jun 4, 9:14 AM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 4, 11:42 AM CDTFlash Flood WarningICTKingman6 hr
Jun 4, 12:56 PM CDTFlash Flood WarningICTCowley5 hr
Jun 4, 1:21 PM CDTSevere Thunderstorm WarningICTCowley54 min
Jun 4, 2:03 PM CDTFlash Flood WarningICTSumner4 hr
Jun 4, 3:42 PM CDTFlash Flood WarningICTChautauqua6 hr
Jun 4, 5:40 PM CDTFlash Flood WarningICTMontgomery6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.